Pneumatosis intestinalis and spontaneous perforation associated with drug toxicity in oncologic patients: a case series
|Journal||Volume 84 - 2021|
|Issue||Fasc.3 - Case series|
|Author(s)||S. Brocchi 1, A. Parmeggiani 1, C. Gaudiano 1, C. Balacchi 1, M. Renzulli 1, N. Brandi 1, F.G. Dall’Olio 2, K. Rihawi 2, A. Ardizzoni 2, R. Golfieri 1|
VIEW FREE PDF
(1) Department of Radiology, IRCCS Azienda Ospedaliero, Universitaria di Bologna, Bologna, Italia
(2) Department of Medical Oncology, IRCCS Azienda Ospedaliero- Universitaria di Bologna, Bologna, Italia
Pneumatosis Intestinalis (PI) is a rare radiological finding defined as the presence of extra-luminal gas within the intestinal wall. Several anti-tumor drugs can induce a damage of the gastrointestinal walls as an adverse effect, causing loss of mucosal integrity and endoluminal gas diffusion, responsible for PI development. We retrospectively analyzed 8 cases of PI detected through radiological imaging in oncologic patients undergoing various therapeutic regimens: five patients were receiving chemotherapy, two molecular targeted therapy (MTT) and one immunotherapy. Three patients were asymptomatic and pneumatosis was incidentally detected at routinary follow-up CT and then treated conservatively. Five patients presented acute abdomen symptoms and in these cases bowel perforation was the cause of death. Our experience confirms PI and perforation as rare complications of drug toxicity, especially in oncologic patients treated with combinations of different anticancer drugs and documented the second reported case of PI associated with atezolizumab and alectinib single administration.
Keywords: medical oncology, pneumatosis intestinalis, immunotherapy, drug therapy, molecular targeted therapy, intestinal perforation.
|The authors declare that they have no conflict of interest.|
© Acta Gastro-Enterologica Belgica.